Sets of Type (d1,d2) in Projective Hjelmslev Planes over Galois Rings



In this paper we construct sets of type (d 1,d 2) in the projective Hjelmslev plane. For computational purposes we restrict ourself to planes over \( {\mathbb{Z}_{{p^s}}} \) with p a prime and s>1, but the method is described over general Galois rings. The existence of sets of type (d 1,d 2) is equivalent to the existence of a solution of a Diophantine system of linear equations. To construct these sets we prescribe automorphisms, which allows to reduce the Diophantine system to a feasible size. At least two of the newly constructed sets are ‘good’ u-arcs. The size of one of them is close to the known upper bound.

Key words

Projective Hjelmslev plane Two-weight codes Arcs 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Betten, M. Braun, H. Fripertinger, A. Kerber, A. Kohnert, and A. Wassermann, Error-Correcting Linear Codes. Classification by Isometry and Applications. With CD-ROM, Algorithms and Computation in Mathematics, Vol. 18, Springer, Berlin, 2006, xxix, 798 pp. MATHGoogle Scholar
  2. 2.
    A. Betten, A. Kerber, A. Kohnert, R. Laue, and A. Wassermann, The discovery of simple 7-designs with automorphism group PΓL(2,32), in G. Cohen et al. (eds.) Applied Algebra, Algebraic Algorithms and Error-Correcting Codes, 11th International Symposium, AAECC-11, Paris, France, July 17–22, Lect. Notes Comput. Sci., Vol. 948, pp. 131–145, Springer, Berlin, 1995. Google Scholar
  3. 3.
    J. Bierbrauer, Introduction to Coding Theory, Discrete Mathematics and Its Applications, CRC Press, Boca Raton, 2005, xxiii, 390 pp. MATHGoogle Scholar
  4. 4.
    M. Braun, Construction of linear codes with large minimum distance, IEEE Trans. Inform. Theory (8), 50 (2004), 1687–1691. MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    M. Braun, A. Kohnert, and A. Wassermann, Optimal linear codes from matrix groups, IEEE Trans. Inform. Theory, 12 (2005), 4247–4251. MathSciNetCrossRefGoogle Scholar
  6. 6.
    M. Braun, Some new designs over finite fields, Bayreuther Math. Schr., 74 (2005), 58–68. MathSciNetMATHGoogle Scholar
  7. 7.
    M. Braun, A. Kohnert, and A. Wassermann, Construction of (n,r)-arcs in PG(2,q), Innov. Incidence Geom., 1 (2005), 133–141. MathSciNetMATHGoogle Scholar
  8. 8.
    R. Calderbank and W. M. Kantor, The geometry of two-weight codes, Bull. Lond. Math. Soc., 18 (1986), 97–122. MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    M. de Finis, On k-sets of type (m,n) in projective planes of square order. Finite geometries and designs, Lond. Math. Soc. Lect. Note Ser., 49 (1981), 98–103. Proc. 2nd Isle of Thorns Conf. 1980. Google Scholar
  10. 10.
    M. de Finis, On k-sets in PG(3,q) of type (m,n) with respect to planes, Ars Comb., 21 (1986), 119–136. MATHGoogle Scholar
  11. 11.
    J. W. P. Hirschfeld, Projective Geometries over Finite Fields, 2nd ed., Oxford Mathematical Monographs, Clarendon, Oxford, 1998, xiv, 555 pp. MATHGoogle Scholar
  12. 12.
    T. Honold and I. Landjev, On arcs in projective Hjelmslev planes, Discrete Math. (1–3), 231 (2001), 265–278. MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    T. Honold and I. Landjev, On maximal arcs in projective Hjelmslev planes over chain rings of even characteristic, Finite Fields Appl. (2), 11 (2005), 292–304. MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    M. Kiermaier and A. Kohnert, New arcs in projective Hjelmslev planes over Galois rings, in Fifth International Workshop on Optimal Codes and Related Topics, Balchik, pp. 112–119, 2007. Google Scholar
  15. 15.
    E. S. Kramer and D. M. Mesner, t-Designs on hypergraphs, Discrete Math., 15 (1976), 263–296. MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    I. Landjev, On blocking sets in projective Hjelmslev planes, Adv. Math. Commun. (1), 1 (2007), 65–81. MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    I. Landjev and T. Honold, Arcs in projective Hjelmslev planes, Discrete Math. Appl. (1), 11 (2001), 53–70. MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    T. Penttila and G. F. Royle, Sets of type (m,n) in the affine and projective planes of order nine, Designs Codes Cryptogr. (3), 6 (1995), 229–245. MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    G. Tallini, Some new results on sets of type (m,n) in projective planes, J. Geom., 29 (1987), 191–199. MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    M. Tallini Scafati, The k-sets of type (m,n) in a Galois space S r,q(r≥2), in Colloq. Int. Teorie Comb., Roma 1973, Tomo II, pp. 459–463, 1976. Google Scholar
  21. 21.
    Z.-X. Wan, Lectures on Finite Fields and Galois Rings, World Scientific, River Edge, 2003, x, 342 pp. MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversity of BayreuthBayreuthGermany

Personalised recommendations